Washington, 2023

Debris Flows and Flooding in Washington, May 3 to 5, 2023

May 3 to 5, 2023 · NWS OTX · 9 events in 3 counties and zones

A slow moving Low brought slow moving thunderstorms with hail, wind, and heavy rain. The heavy rains and snow melt caused flooding issues and washouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving Low brought slow moving thunderstorms with hail, wind, and heavy rain. The heavy rains and snow melt caused flooding issues and washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 2, 8:38 PM PST, 4 hours 22 minutes earlier.

Area forecast discussion, May 2, 8:38 PM PST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
938 PM PDT Tue May 2 2023

.SYNOPSIS...
A more unsettled and active pattern will develop this week, with
a chance of showers and thunderstorms each day. Temperatures
remain above normal through Thursday, then cool into the 60s
Friday and stay closer to average through the weekend.

&&

.DISCUSSION...
Convection that fired off over the central Idaho panhandle is
slowly moving westward into the Spokane metro area and the
Palouse. CAM models suggest that this activity will continue to
track westward into the Cascades later tonight before fizzling out
around sunrise Wednesday. This is all elevated convection and
moving at a decent pace, so hail and flooding aren't expected,
although downpours are to be expected as dew points are around
50F. Biggest threat from these storms will be wind gusts. Pullman
airport reported a wind gust to 43 mph.  RJ

&&

.AVIATION...
06Z TAFS: Showers and thunderstorms will be exiting the Spokane
metro area around 06Z and will track westward across the Basin and
into the Cascades. Expect most of this activity to remain north
of KMWH and KEAT before the storms and showers dissipate around
sunrise Wednesday. Wind gusts to 40kts are possible with these
storms. Expect a mostly sunny VFR day for Wednesday with light
winds. Isolated afternoon/evening thunderstorms are possible but
confidence is too low to put in the TAFs.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  82  54  80  50  57 /  40  10   0  10  60  70
Coeur d'Alene  53  81  53  82  51  59 /  50  10   0  10  60  80
Pullman        52  82  53  73  48  53 /  20   0  10  20  70  80
Lewiston       56  88  57  80  56  62 /  10   0  10  30  70  80
Colville       53  82  50  86  52  67 /  40  10   0  10  50  80
Sandpoint      53  78  53  82  53  64 /  30  10   0  10  60  80
Kellogg        55  79  56  82  54  58 /  50  10   0  20  60  90
Moses Lake     54  86  56  80  52  62 /  10   0  10  10  60  60
Wenatchee      58  84  58  81  54  60 /  10  10  20  20  50  60
Omak           57  83  56  86  57  66 /  30  30   0  10  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 2, 7:16 PM PST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
816 PM PDT Tue May 2 2023

IDZ004-030345-
Central Panhandle Mountains ID-
816 PM PDT Tue May 2 2023

...A strong thunderstorm will impact portions of west central
Shoshone County through 845 PM PDT...

At 816 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mullan, or near Wallace, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osburn, Wallace, and Mullan.

This includes Interstate 90 in Idaho between mile markers 55 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4749 11570 4739 11579 4746 11608 4759 11601
TIME...MOT...LOC 0316Z 111DEG 11KT 4747 11581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Local storm report, May 2, 8:32 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
932 PM PDT TUE MAY 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     6 NE HARVARD            46.96N 116.63W
05/02/2023  M69 MPH          LATAH              ID   MESONET

            WIND GUST MEASURED AT THE SHOCK RAWS.
            ESTIMATED TIME OFF OF RADAR.

&&
Special weather statement, May 2, 8:34 PM PST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
934 PM PDT Tue May 2 2023

IDZ001-002-WAZ036-037-030500-
Coeur d'Alene Area ID-Northern Panhandle ID-Spokane Area WA-
Northeast Mountains WA-
934 PM PDT Tue May 2 2023

...A strong thunderstorm will impact portions of west central
Kootenai and east central Spokane Counties through 1000 PM PDT...

At 934 PM PDT, Doppler radar was tracking a strong thunderstorm over
Post Falls, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spokane Valley, Post Falls, Rathdrum, Liberty Lake, Hauser, Otis
Orchards-East Farms, Otis Orchards, Green Acres, Trentwood, State
Line, and Newman Lake.

This includes the following highways...
 Interstate 90 in Washington between mile markers 294 and 299.
 Interstate 90 in Idaho between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4785 11700 4771 11685 4756 11703 4775 11724
TIME...MOT...LOC 0434Z 051DEG 10KT 4773 11699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butler
Special weather statement, May 2, 11:34 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
1234 AM PDT Wed May 3 2023

WAZ037-038-030800-
Northeast Mountains WA-Okanogan Highlands WA-
1234 AM PDT Wed May 3 2023

...A strong thunderstorm will impact portions of central Stevens and
east central Ferry Counties through 100 AM PDT...

At 1234 AM PDT, Doppler radar was tracking a strong thunderstorm near
Colville moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kettle Falls, Marcus, and Evans.

This includes U.S. Highway 395 in Washington between mile markers 232
and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4859 11786 4853 11800 4861 11824 4872 11803
TIME...MOT...LOC 0734Z 130DEG 13KT 4860 11800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 2, 11:49 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
1249 AM PDT Wed May 3 2023

WAZ038-030815-
Okanogan Highlands WA-
1249 AM PDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern Ferry
County through 115 AM PDT...

At 1249 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sherman Pass moving northwest at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curlew Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4868 11854 4863 11858 4866 11873 4876 11862
TIME...MOT...LOC 0749Z 127DEG 5KT 4868 11861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler

The radar

The Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 2 debris flow. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
May 3, 1:00 AM PST to 1:10 AM PST
Where
Okanogan County, 4.92 mi S of Chesaw
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.880, -119.070

Lost Lake RAWS recorded wind gusts of 62 MPH.

Flood, Okanogan

When
May 4, 9:40 AM PST to 1:40 PM PST
Where
Okanogan County, 5.68 mi S of Ruby to 5.64 mi S of Ruby
Cause
Heavy Rain / Snow Melt
Property damage
$250
Reported by
Public
Coordinates
48.419, -119.711

Buzzard Lake Road closed from a mudslide on Neville Ridge. No rainfall reports in the area. Increased snow melt and rain showers likely cause of debris flow.

Flood, Okanogan

When
May 4, 10:00 AM PST to 3:00 PM PST
Where
Okanogan County, 0.88 mi S of Conconully to 0.87 mi S of Conconully
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.557, -119.750

Broadway Street Bridge is closed due to water from North Fork Salmon Creek flowing over it. photos/videos from emergency manager. 5/4/23. Snow melt combined with near quarter of an inch of rain contributed to creek rise.

Flood, Okanogan

When
May 4, 10:20 AM PST to 3:20 PM PST
Where
Okanogan County, 2.83 mi WNW of Ruby to 3.01 mi WNW of Ruby
Cause
Heavy Rain / Snow Melt
Property damage
$250
Reported by
Public
Coordinates
48.510, -119.790

Loup Loup Canyon road closed at rock lake road due to rocks and debris on the roadway. Raws located at 48.41361, -119.77361 did not record any precip.

Debris Flow, Okanogan

When
May 4, 3:00 PM PST to 3:30 PM PST
Where
Okanogan County, 7.37 mi WSW of Old Toroda to 7.51 mi WSW of Old Toroda
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
48.740, -119.070

Bonaparte Lake Road is impassable at MP 2.1 due to roadway washout. Time of report is when noticed.

Flood, Okanogan

When
May 4, 4:33 PM PST to May 5, 9:33 AM PST
Where
Okanogan County, 5.53 mi SE of Mazama to 5.15 mi SE of Mazama
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.540, -120.320

The Weeman Bridge in Mazama had water running over top.

Thunderstorm Wind, Ferry

When
May 4, 5:10 PM PST to 5:40 PM PST
Where
Ferry County, 0.45 mi E of Curlew
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.880, -118.590

Social media reports of strong winds and minor damage to trees and property near and north of curlew. Damaged tree branches have a 3 inch plus diameter. Time and location estimated based on radar.

Thunderstorm Wind, Ferry

When
May 4, 8:25 PM PST to 8:50 PM PST
Where
Ferry County, 0.28 mi NNE of Curlew
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
48.884, -118.599

Gust front from thunderstorm blew tree into house and powerlines. Minor structure damage occurred to house.

Debris Flow, Chelan

When
May 5, 1:00 AM PST to 2:00 AM PST
Where
Chelan County, 8.78 mi NNW of Manson
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
47.992, -120.261

Heavy rain of 0.40 of an inch and snow melt caused a partial washout of roadway and debris flow into nearby state park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104018, 1104073, 1104798, 1104089, 1104899, 1104099, 1104095, 1104797, 1104938.